Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 51, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 11, 2008, 2:19 PM PDT for San Diego County, California. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2008, 2:19 PM PDT (21:19 UTC)
- Expired
- Sep 11, 2008, 3:55 PM PDT
- In force
- 96 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 112119
FFWSGX
CAC073-112315-
/O.NEW.KSGX.FF.W.0051.080911T2119Z-080911T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
219 PM PDT THU SEP 11 2008
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 415 PM PDT
* AT 208 PM PDT...RADAR INDICATED VERY HEAVY RAIN ALONG AND JUST
NORTH OF INTERSTATE 8 IN EXTREME SOUTHEASTERN SAN DIEGO COUNTY.
RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR WILL BE
POSSIBLE WITH THIS STORM AS IT MOVES WEST AT 10 MPH. FLASH
FLOODING WILL BE POSSIBLE IN WASHES...CANYONS AND LOW-LYING AREAS.
* THE FLASH FLOOD WARNING INCLUDES JACUMBA...BOULEVARD AND TIERRA
DEL SOL.
NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE
FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE
ROAD.
LAT...LON 3259 11640 3287 11639 3288 11609 3286 11608
3262 11609 3261 11611
$$
MAXWELL2 follow-up statements
000
WGUS76 KSGX 112159
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
259 PM PDT THU SEP 11 2008
CAC073-112315-
/O.CON.KSGX.FF.W.0051.000000T0000Z-080911T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
259 PM PDT THU SEP 11 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR
SOUTHEASTERN SAN DIEGO COUNTY...
AT 251 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER
EXTREME SOUTHEASTERN SAN DIEGO COUNTY. THE RADAR ESTIMATED 2 INCHES
OF RAIN PER HOUR BETWEEN 5 AND 10 MILES NORTH OF JACUMBA. RUNOFF
FROM THIS STORM WILL LIKELY FLOOD WASHES DRAINING INTO THE DESERT IN
THE FAR SOUTH PART OF ANZA-BORREGO DESERT STATE PARK...INCLUDING
ALONG CARRIZO CREEK NEAR HIGHWAY S-2.
THUNDERSTORMS WERE MOVING WEST AT 10 TO 15 MPH AND WILL LIKELY
AFFECT TIERRA DEL SOL AND LIVE OAK SPRINGS BETWEEN 300 PM AND 400
PM...INCLUDING ALONG PARTS OF INTERSTATE 8.
NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE
FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE
ROAD.
LAT...LON 3259 11640 3287 11639 3288 11609 3286 11608
3262 11609 3261 11611
$$
MAXWELL000
WGUS76 KSGX 112255
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
355 PM PDT THU SEP 11 2008
CAC073-112305-
/O.CAN.KSGX.FF.W.0051.000000T0000Z-080911T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
355 PM PDT THU SEP 11 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN SAN
DIEGO COUNTY...
THE THUNDERSTORMS OVER SOUTHEASTERN SAN DIEGO COUNTY HAVE
DISSIPATED. NO HEAVY RAIN HAD OCCURRED SINCE AROUND 330 PM.
LAT...LON 3259 11640 3287 11639 3288 11609 3286 11608
3262 11609 3261 11611
$$
MAXWELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 9:30 AM PDT, 4 hours 49 minutes earlier.
Area forecast discussion, Sep 11, 9:30 AM PDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT THU SEP 11 2008 .SYNOPSIS...THE MARINE LAYER AND ONSHORE FLOW WILL CONTINUE COASTAL LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS...EXTENDING LOCALLY INLAND. MID LEVEL MOISTURE IN EAST FLOW WILL BRING A CHANCE OF THUNDERSTORMS TO THE MOUNTAINS THIS AFTERNOON AND EVENING. WARMER THIS WEEKEND AND EARLY NEXT WEEK UNDER HIGH PRESSURE. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. .SHORT TERM (TODAY-SUN)...LOW CLOUDS AND PATCHY FOG WERE INTO THE COASTAL AREAS AND MOST INLAND VALLEYS THIS MORNING. MOSTLY CLEAR ELSEWHERE EXCEPT FOR DEBRIS CLOUDS FROM EARLIER CONVECTION MOVING IN FROM THE E. THE 12Z NKX SOUNDING HAD AN INVERSION BASED NEAR 3100 FT. IT WAS A LITTLE MORE MOIST AND UNSTABLE WITH MID LEVEL MOISTURE IN WEAK ELY WINDS. WEAK OFFSHORE GRADIENTS FROM THE N AND ONSHORE TO THE E WITH ABOUT 4 MB SAN-IPL. THERE WILL BE ENOUGH INSTABILITY...COMBINED WITH THE MID LEVEL MOISTURE DRIFTING IN FROM THE E...TO PRODUCE A SLIGHT CHANCE OF THUNDERSTORMS IN THE HIGH MOUNTAINS AND ADJACENT DESERT SLOPES THIS AFTERNOON AND EVENING. THE UPPER TROUGH WILL PUSH E AND A RIDGE OVER THE E PAC WILL SLOWLY MOVE OVER THE WRN US. GRADIENTS WILL REMAIN WEAKLY OFFSHORE FROM THE N BUT ONSHORE TO THE E WITH THE SEA BREEZE PREVAILING DURING THE AFTERNOONS. WARMING TREND WITH MAX TEMPS GETTING BACK INTO THE MID 90S IN THE WARMER INLAND VALLEYS. THE MARINE LAYER WILL BECOME SHALLOWER WITH LOW CLOUDS AND FOG MOSTLY CONFINED TO THE COASTAL AREAS AND WRN INLAND VALLEYS DURING THE NIGHTS AND MORNINGS. && .LONG TERM (MON-THU)...MINOR CHANGES THROUGH EARLY NEXT WEEK. A WEAK UPPER LEVEL TROUGH SHOULD BRING A LITTLE COOLING AND MORE MARINE LAYER CLOUDINESS TOWARD MID WEEK. THERE ARE INDICATIONS OF A POSSIBLE INCREASE IN MID LEVEL MOISTURE IN SLY FLOW...BUT MODELS REMAIN INCONSISTENT. THERE COULD BE MORE MID TO HIGH CLOUDS AT TIMES AND CU OVER THE MOUNTAINS. && .AVIATION... 111430Z...MARINE LAYER DEPTH THIS MORNING WAS AROUND 3000 FEET. LITTLE CHANGE IS THE DEPTH IS EXPECTED THROUGH FRIDAY. STRATUS WITH BASES AROUND 2000 FEET MSL SHOULD BREAK UP OVER INLAND AREAS BETWEEN 15Z AND 17Z AND ALONG THE COAST BETWEEN 17Z AND 19Z. STRATUS SHOULD RETURN TO THE COAST BY SUNSET AND SPREAD INLAND INTO INLAND VALLEY AREAS BY MIDNIGHT. STRATUS SHOULD REACH KONT BETWEEN 07Z AND 10Z. SIMILAR BREAKUP EXPECTED ON FRIDAY. ABOVE THE MARINE LAYER...SOME AFTERNOON CU OVER THE MOUNTAINS TODAY. A FEW OF THESE COULD DEVELOP INTO TSTMS OVER THE MOUNTAINS. BASES SHOULD BE AROUND FL080 WITH TOPS TO FL350 AT TIMES. OTHERWISE A MOSTLY CLEAR SKY WITH UNRESTRICTED VISIBILITIES WILL CONTINUE THROUGH FRIDAY. HORTON .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...ATKIN AVIATION/MARINE...HORTON
Hazardous weather outlook, Sep 11, 6:04 AM PDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 604 AM PDT THU SEP 11 2008 CAZ042-043-048-050-055>058-060>062-120000- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 604 AM PDT THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SOUTH SWELL WILL CAUSE ABOVE NORMAL SURF WITH AN ELEVATED AND DANGEROUS RIP CURRENT RISK ON ORANGE COUNTY BEACHES. MID LEVEL MOISTURE WILL BRING A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS TO THE MOUNTAINS AND ADJACENT DESERTS THIS AFTERNOON AND EVENING. THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IN MINIMAL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOUTH SWELL WILL CAUSE ABOVE NORMAL SURF WITH AN ELEVATED AND DANGEROUS RIP CURRENT RISK FRIDAY ON ORANGE COUNTY BEACHES. OTHERWISE...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ATKIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 2:06 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 54 min |
| Sep 11, 4:29 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 61 min |
| Sep 11, 4:33 PM PDT | Flash Flood Warning | SGX | San Diego | 87 min |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.